Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 271, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2002, 8:34 PM CDT for Phelps County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2002, 8:34 PM CDT (01:34 UTC)
- Expired
- Aug 19, 2002, 9:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Phelps County, MO
The radar
The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3042 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
419 WUUS53 KSGF 200134 SVRSGF MOC161-200215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 831 PM CDT MON AUG 19 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PHELPS COUNTY IN MISSOURI * UNTIL 915 PM CDT * AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF NEWBURG...OR 14 MILES WEST OF ROLLA...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWBURG BY 850 PM CDT. DOOLITTLE BY 855 PM CDT. THE TOWN OF JEROME IS ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3797 9204 3783 9203 3784 9178 3801 9180 CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:45 PM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Aug 19, 2:45 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT MON AUG 19 2002 WERE GETTING QUITE UNSTABLE THIS AFTERNOON WITH CU DEVELOPING IN AREA OF SURFACE BASED CAPES AROUND 3500 J/KG AND LIS AT -6. HOWEVER...CAP IS STILL HOLDING TOUGH. EXPECT FIRST STORMS TO BREAK THE CAP NEAR OUTFLOW BOUNDARY FROM NEVADA TO SOUTH OF OSAGE BEACH. BASED ON DEWPOINT OBS...FRONT STILL LIES WELL NORTH OF THE OZARKS. STALLED OUTFLOW BOUNDARY NORTH OF SPRINGFIELD WILL DICTATE DISTRIBUTION OF POPS FOR TONIGHT. HAVE SOME CONCERNS ABOUT POSSIBLE MCS TRACKING NEAR THE FRONT OVER CENTRAL MO OVERNIGHT. LATEST ETA OUTPUT SHOWS MOST LIKELY AREA FOR MCS DEVELOPMENT OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA IN VICINITY OF DEVELOPING LOW LEVEL JET AND STRONG 850 MB WARM AIR ADVECTION. HOWEVER LATEST MESOETA SHOWS ANOTHER SHORTWAVE MOVING INTO THE REGION OVERNIGHT. FOR NOW WILL HANG ON TO CHANCE POPS ALL NIGHT FOR THE NORTHERN ZONES...BUT WILL TAPER OFF THIS EVENING FOR THE SOUTH. MAY ALSO HAVE SOME LINGERING CONVECTION TUESDAY MORNING. THEREAFTER...STALLED FRONT RETURNS NORTH AS A WARM FRONT AND WASHES OUT AS 70+ DEWPOINTS ADVECT RAPIDLY NORTH TOMORROW MORNING/AFTERNOON IN RESPONSE TO DEEPENING LEE TROUGH OVER EASTERN CO. WITH RELATIVELY WEAK CAP AND POSSIBLE MESOSCALE BOUNDARIES AROUND...WILL HANG ON TO A 30 POP FOR THE CENTRAL AND EASTERN ZONES FOR THE AFTERNOON. THEREAFTER...SHOULD SEE SOME CAP STRENGTH INCREASE AS UPPER HIGH BUILDS INTO THE AREA. WILL CONTINUE WITH DRY FORECAST FOR THE REST OF THE WORK WEEK AND BRING POPS BACK IN ON SATURDAY...AS AVN SHOWS DECENT CONSISTENCY WITH FROPA AS RIDGE BUILDS TO THE WEST AND NORTHWEST FLOW EDGES INTO THE REGION. NO DRASTIC CHANCES TO TEMPERATURES THIS WEEK...JUST PLAN ON GOING A FEW DEGREES COOLER OVER THE EAST ON TUESDAY AND OVER THE ENTIRE AREA SATURDAY AND SUNDAY. INITIAL ISC GRIDS ARE OUT. WILL LIKELY TWEEK POPS/WEATHER GRIDS FOR TUESDAY TO PROLONG PRECIP IN THE EAST. .SGF... MO...NONE. KS...NONE.
In the hours before
Local storm report, Aug 19, 7:35 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT MON AUG 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0723 PM 1 E GROVESPRING MO 1.75 INCH HAIL
08/19/02 WRIGHT REPORTED BY PUBLIC.
0728 PM 3 N GROVESPRING MO .88 INCH HAIL
08/19/02 WRIGHT REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 19, 8:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT MON AUG 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 3 N HARTVILLE MO WIND DAMAGE
08/19/02 WRIGHT TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0750 PM WAYNESVILLE MO .75 INCH HAIL
08/19/02 PULASKI REPORTED BY HAM RADIO
OPERATOR.
0758 PM WAYNESVILLE MO 1 INCH HAIL
08/19/02 PULASKI REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 19, 8:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT MON AUG 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0804 PM GREENFIELD MO .88 INCH HAIL
08/19/02 DADE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 19, 8:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT MON AUG 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 3 W ODIN MO WIND DAMAGE
08/19/02 WRIGHT EMERGENCY MANAGEMENT
REPORTED A TREE BLOWN
DOWN OVER CASS ROAD NORTH
OF HIGHWAY 38 AND EAST OF
DUNCAN OVER THE WRIGHT
COUNTY LINE.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:25 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 50 min |
| Aug 19, 7:55 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 50 min |
| Aug 19, 8:05 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 40 min |
| Aug 19, 8:14 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 46 min |
| Aug 19, 8:44 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 46 min |
| Aug 19, 9:16 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 44 min |
| Aug 19, 9:30 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Polk | 45 min |
| Aug 19, 9:33 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 42 min |
| Aug 19, 9:38 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 37 min |
| Aug 19, 9:56 PM CDT | Tornado Warning | SGF | Dent | 49 min |
| Aug 19, 10:04 PM CDT | Flash Flood Warning | SGF | Dent | 6 hr |
| Aug 20, 2:12 AM CDT | Flash Flood Warning | SGF | Maries, Phelps | 6 hr |
| Aug 20, 2:20 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.